Sophie A. Jamal, MD; Warren S. Browner, MD, MPH; Douglas C. Bauer, MD; Steven R. Cummings, MD
Vitamin K deficiency may be associated with osteoporosis.
To assess the effects of warfarin on bone.
Prospective observational study.
Four centers in the United States.
6201 elderly, postmenopausal women.
Self-reported warfarin use, bone mineral density at the hip and the heel, hip bone loss over 2 years, and fractures during 3.5 years of follow-up. Analyses were adjusted for baseline differences, age, weight, and estrogen use.
Compared with warfarin nonusers (n = 6052), warfarin users (n = 149) more frequently had poor health, involuntary weight loss, nonthiazide diuretic use, and frailty but had similar bone mineral density at the hip (difference, 1.6% [95% CI, −0.7% to 4.1%]) and heel (difference, 2.1% [CI, −1.6% to 5.6%]). Users and nonusers had similar rates of bone loss (1.1% and 0.8%; P = 0.18) and fractures (relative hazard, 1.0 [CI, 0.60 to 1.7]).
In this population, warfarin use did not decrease bone mineral density or increase fracture rates.
Learn more about subscription options.
Register Now for a free account.
Jamal SA, Browner WS, Bauer DC, Cummings SR. Warfarin Use and Risk for Osteoporosis in Elderly Women. Ann Intern Med. 1998;128:829-832. doi: 10.7326/0003-4819-128-10-199805150-00006
Download citation file:
Published: Ann Intern Med. 1998;128(10):829-832.
Endocrine and Metabolism, Geriatric Medicine, Metabolic Bone Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only